Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Birmingham, AL

April 12, 2004Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2004, 6:17 PM CDT for Macon County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2004, 6:17 PM CDT (23:17 UTC)
Expired
Apr 12, 2004, 6:45 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Macon County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 2:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS54 KBMX 122317
SVRBHM
ALC087-122345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN SOUTHEAST ALABAMA

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER FORT DAVIS...MOVING NORTHEAST AROUND 40 
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SOCIETY HILL.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3249 8561 3249 8549 3250 8544 3235 8544
          3226 8550 3224 8577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:46 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 12, 2:46 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT MON APR 12 2004

.SYNOPSIS...UPPER LOW CENTERED ACROSS NORTHERN TEXAS AND OKLAHOMA
WILL CONTINUE TO SHIFT EASTWARD THE NEXT COUPLE OF DAYS...
PROVIDING FOR UNSETTLED WEATHER TONIGHT AND TUESDAY.  DRY PATTERN
SETS IN FOR WED THROUGH WEEKEND.

&&

.SHORT TERM...(TONIGHT - WED) WATCHING RADARS THIS AFTERNOON FOR
SHOWERS AND THUNDERSTORMS AS THE ATMOSPHERE CONTINUES TO DESTABILIZE
AND REACT TO UPPER LEVEL IMPULSES APPROACHING THE AREA...MAINLY
ACROSS THE EASTERN HALF OF CWA. CURRENT SEVERE THUNDERSTORM WATCH IS
VALID UNTIL 00Z. SEVERAL IMPULSES ALONG WITH STALLED FRONTAL BOUNDARY
WILL PROVIDING FOR ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS
FOR THE OVERNIGHT HOURS.  WILL WAIT UNTIL RELEASE TIME TO DECIDE ON
POPS FOR TONIGHT...SHOULD BE CATEGORICAL MOST AREAS.

UPPER LOW ACROSS NORTHERN ALABAMA ON TUESDAY SO DONT LOOK FOR MUCH
SUNSHINE.  STILL DEBATING ON TUE POPS BUT BEST CHANCES APPEAR TO BE
ACROSS NORTHERN HALF.   WITH GOOD NORTHERLY FLOW AND THICK CLOUD
COVER...TEMPS WILL BE WAY BELOW AVERAGE FOR THIS TIME OF YEAR.
TEMPS TUE NIGHT SHOULD FALL INTO THE MID 30S.  CURRENT GUIDANCE
SUGGEST WINDS WILL STAY UP OVERNIGHT AND THIS SHOULD HELP KEEP MOST
AREAS ABOVE FREEZING.  SLOW WARM UP BEGINS WED BUT STILL WELL BELOW
AVERAGE.

&&

.LONG TERM...(WED NIGHT - MON) ANOTHER COLD MORNING ON THURSDAY WITH
TEMPS BACK IN THE 30S.  500 RIDGING STARTS TO BUILD IN BY THURSDAY
AND LASTS THROUGH MOST OF THE WEEKEND.  SLIGHT CHANCE OF SHOWERS ON
MONDAY.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 49 50 35 62 38 / ?? ?? 10 00
MONTGOMERY 53 57 36 64 39 / ?? ?? 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Apr 12, 12:51 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT MON APR 12 2004

ALZ011>015-017>050-122015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
EAST-CENTRAL AND SOUTHEAST SECTIONS...GENERALY ALONG AND EAST OF A
GADSDEN TO MONTGOMERY LINE.  DRY AIR IN THE MID LEVELS OF THE
ATMOSPHERE...A JET STREAK ADVANCING NORTHWARD OUT OF THE GULF...AND A
DEVELOPING LOW PRESSURE SYSTEM OVER WEST CENTRAL ALABAMA WILL CREATE
AN ENVIRONMENT WITH THE POTENTIAL OF SEVERE STORMS.  THE MAIN THREAT
FROM ANY STORMS THAT DO DEVELOP WILL BE LARGE HAIL...AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND EAST
OF A GADSDEN TO MONTGOMERY LINE.

In the hours before

Special weather statement, Apr 12, 3:17 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON APR 12 2004

ALZ049-122100-
PIKE-
317 PM CDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 400 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF TROY...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BANKS AND
LINWOOD THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3178 8617 3163 8601 3186 8572 3202 8591

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.